Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 26, NWS Honolulu, HI

November 29, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 29, 2008, 9:59 AM HST for Kauai County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2008, 9:59 AM HST (19:59 UTC)
Expired
Nov 29, 2008, 3:48 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 291959
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
959 AM HST SAT NOV 29 2008

...GUSTY NORTHEAST WINDS TO CONTINUE ACROSS KAUAI TODAY...

.A SHEAR LINE HAS USHERED IN STRONG AND GUSTY NORTHEAST WINDS
ACROSS KAUAI THIS MORNING. THE STRONGEST WINDS WILL BE ALONG THE
SOUTHEAST COAST NEAR LIHUE. THESE WINDS ARE EXPECTED TO CONTINUE
THROUGH THE AFTERNOON...THEN GRADUALLY TAPER OFF THIS EVENING.

HIZ002>004-300400-
/O.NEW.PHFO.WI.Y.0026.081129T2000Z-081130T0400Z/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
959 AM HST SAT NOV 29 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

NORTHEAST WINDS 25 TO 35 MPH ARE EXPECTED THROUGH THIS AFTERNOON.
LOCAL GUSTS NEAR 45 MPH ARE POSSIBLE IN THE WINDIER AREAS OF THE
ISLAND DURING THE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWHW70 PHFO 300148
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
348 PM HST SAT NOV 29 2008

HIZ002>004-300300-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-081130T0400Z/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
348 PM HST SAT NOV 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

STRONG AND GUSTY NORTHEAST WINDS ON KAUAI HAVE DECREASED BELOW
ADVISORY LEVELS. THE WINDS WILL CONTINUE TO SLOWLY DECREASE
OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 29, 4:00 AM HST, 5 hours 59 minutes earlier.

Area forecast discussion, Nov 29, 4:00 AM HST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SAT NOV 29 2008

.SYNOPSIS...
A SHEAR LINE NEAR KAUAI WILL BRING CLOUDS...SHOWERS AND INCREASING
NORTHEASTERLY WINDS MAINLY TO KAUAI THIS MORNING. OAHU WILL SEE THE
WET AND BREEZY WEATHER ASSOCIATED WITH THE SHEAR LINE LATER TODAY.
THE SHEAR LINE WILL DISSIPATE LATE TONIGHT...BRINGING A BRIEF PERIOD
OF TRADES TO THE STATE SUNDAY. HOWEVER...THE NEXT FRONT APPROACHING
FROM THE NORTHWEST WILL RESULT IN LIGHT AND VARIABLE WINDS ACROSS
THE MOST OF THE STATE AGAIN STARTING MONDAY.

&&

.DISCUSSION...
THE SHEAR LINE IS LOCATED JUST NORTHWEST OF KAUAI...AND IS MOVING
TOWARD THE SOUTHEAST AT ABOUT 10 MPH. THE NAM INDICATES THE SHEAR
LINE WILL BE NEAR OAHU BY LATE THIS AFTERNOON...WHERE IT WILL LIKELY
STALL TONIGHT. THE ARRIVAL OF THE SHEAR LINE WILL BRINGING STRONG
NORTHEASTERLY WINDS...ALONG WITH CLOUDS AND SHOWERS...FIRST TO KAUAI
AND NIIHAU THIS MORNING. THESE BREEZY AND WET CONDITIONS WILL SPREAD
TO OAHU LATER TODAY...AND CONTINUE INTO THIS EVENING.

AN INTERESTING FEATURE ON RADAR THIS MORNING IS THE APPARENT
COUNTERCLOCKWISE ROTATION OF THE SHOWERS OVER THE KAIWI CHANNEL AND
MOLOKAI THIS MORNING. THIS CIRCULATION PATTERN PLACES OAHU IN
NORTHERLY FLOW...AHEAD OF THE SHEAR LINE. NOT SURE IF THE WINDS AT
THE SURFACE WILL INCREASE EARLIER THAN EXPECTED. IT STILL SEEMS
LIKELY THAT THE STRONGER AND GUSTY NORTHEASTERLY WINDS WILL BE
OCCURRING LATER THIS AFTERNOON...BUT WIND OBSERVATIONS WILL NEED TO
BE MONITORED TODAY IN CASE THE BREEZY CONDITIONS DEVELOP SOONER THAN
EXPECTED.

AS THE SHEAR LINE DISSIPATES LATER TONIGHT...THE WINDS ACROSS THE
STATE WILL SHIFT TO A MORE EASTERLY...OR TRADE WIND DIRECTION. THESE
LIGHT TRADE WINDS WILL LIKELY CONTINUE THROUGH THE DAY ON SUNDAY...
BEFORE ANOTHER FRONT APPROACHES THE STATE FROM THE NORTHWEST. THIS
FRONT WILL PASS BY TO THE NORTH OF THE STATE MONDAY AND TUESDAY...
WHICH WILL CAUSE OUR WINDS TO WEAKEN FROM A GENERAL SOUTHERLY
DIRECTION. EXPECT THESE LIGHT SOUTHERLY WINDS TO BE ACROSS THE STATE
DURING THE FIRST FEW DAYS OF THE NEW WORK WEEK. HAVE INTRODUCED
LOCAL LAND AND SEA BREEZES TO MOST OF THE ISLANDS FOR MONDAY AND
TUESDAY. THE MODELS INDICATE THERE MAY BE SOME WET WEATHER
ASSOCIATED WITH THE PASSAGE OF THE FRONT NORTH OF THE STATE...MAINLY
NEAR KAUAI. HOWEVER...THE MORE LIKELY SCENARIO WILL BE DAYTIME CLOUD
BUILD UPS WITH A CHANCE OF SHOWERS OVER INTERIOR AND MOUNTAIN
SECTIONS OF MOST ISLANDS FROM OAHU TO THE BIG ISLAND EACH
AFTERNOON...WITH CLEARING AT NIGHT.

&&

.MARINE...
SURF HEIGHTS ALONG NORTH AND WEST FACING SHORES HAVE CONTINUED TO
INCREASE DUE TO THE LARGE NORTHWEST SWELL...WHICH ARRIVED IN THE
ISLANDS YESTERDAY. BUOY 51001 HAS BEEN REPORTING A SWELL HEIGHT OF
11 FEET WITH A PERIOD OF 15 SECONDS. THE WAIMEA BUOY READINGS ARE 8
FEET WITH A PERIOD 17 SECONDS FROM 315 DEGREES. SURF HEIGHTS WILL
CONTINUE TO BE NEAR WARNING LEVELS ALONG NORTH AND WEST FACING
SHORES OF KAUAI TODAY AND TONIGHT. HOWEVER...THE BUOY READINGS DO
NOT SUPPORT WARNING LEVEL SURF ALONG NORTH AND WEST FACING SHORES OF
OAHU...MOLOKAI AND MAUI AT THIS TIME. THEREFORE...THE HIGH SURF
WARNING IS CHANGED TO A HIGH SURF ADVISORY ALONG THESE SHORELINES.
HAVE ALSO KEPT THE HIGH SURF ADVISORY FOR THE WEST FACING SHORES OF
THE BIG ISLAND...SINCE THERE IS EXPECTED TO BE ENOUGH ENERGY ALONG
SOME SECTIONS OF THE LEEWARD BIG ISLAND THAT ARE NOT BLOCKED BY THE
SMALLER ISLANDS TO GENERATE SURF HEIGHTS NEAR THE HIGH SURF ADVISORY
THRESHOLD OF 8 FEET THERE.

STRONG NORTHEASTERLY WINDS ASSOCIATED WITH THE SHEAR LINE WILL BRING
25 KT WINDS TO ALL MARINE ZONES NEAR KAUAI THIS MORNING...AND TO THE
WINDWARD OAHU WATERS LATER TODAY. THE STRONG WINDS ARE EXPECTED TO
CONTINUE THIS EVENING. THE LARGE NORTHWEST SWELL...ALONG WITH THESE
STRONG WINDS...WILL ALSO PRODUCE SEAS OF 10 FEET OR GREATER IN THE
WATERS SURROUNDING KAUAI...THE KAUAI CHANNEL...AND THE OAHU WINDWARD
WATERS. SEAS HAVE ALSO INCREASED DUE TO THE NORTHWEST SWELL IN THE
KAIWI CHANNEL AND THE MAUI WINDWARD WATERS. THEREFORE...A SMALL
CRAFT ADVISORY REMAINS IN EFFECT FOR ALL OF THESE AREAS TODAY AND
TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING THROUGH 600 PM HST SUNDAY FOR NORTH AND WEST
FACING SHORES OF KAUAI AND NIIHAU.

HIGH SURF ADVISORY THROUGH 600 PM HST SUNDAY FOR NORTH AND WEST
FACING SHORES OF OAHU...MOLOKAI AND MAUI...AND FOR WEST FACING
SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY THROUGH 600 AM HST SUNDAY FOR THE WATERS
SURROUNDING KAUAI...THE OAHU AND MAUI WINDWARD WATERS AND FOR THE
KAUAI AND KAIWI CHANNELS.

&&

HOUSTON

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.